Colorado, 2014

Hail in Colorado, May 31, 2014

May 31, 2014 · NWS PUB · 1 event in 1 county or zone

A strong storm produced hail up to the size of nickels in Crowley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced hail up to the size of nickels in Crowley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 2:50 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, May 31, 2:50 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT SAT MAY 31 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 338 PM MDT SAT MAY 31 2014

WILL KEEP THIS DISCUSSION BRIEF DUE TO RECENT/ONGOING ACTIVE
METEOROLOGICAL CONDITIONS.

FORECAST DISTRICT NOTED ISOLATED STRONG TO BRIEFLY SEVERE
THUNDERSTORMS(IN COMBINATION WITH VERY HEAVY RAINFALL) THIS
AFTERNOON...PRIMARILY OVER PORTIONS OF EL PASO COUNTY.  AS OF 315 PM
MDT...THESE STORMS ARE DECREASING IN INTENSITY AND COVERAGE.

RECENT REAL-TIME DATA...COMPUTER SIMULATIONS AND FORECAST MODEL
SOUNDINGS INDICATE THAT DRIER ZONAL TO SOUTHWESTERLY UPPER FLOW
WILL MOVE ACROSS THE CWFA INTO SUNDAY...DECREASING PRECIPITATION
POTENTIAL...ALTHOUGH DRYLINE WILL NEED TO BE MONITORED OVER FAR
EASTERN SECTIONS OF THE FORECAST DISTRICT DURING THIS TIME-FRAME.

LOCALIZED ELEVATED FIRE WEATHER CONCERNS ARE ANTICIPATED OVER
SECTIONS OF THE FORECAST DISTRICT FROM SUNDAY AFTERNOON INTO
SUNDAY EVENING...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A
FIRE WEATHER HIGHLIGHT AT THIS TIME DUE TO RECENT
PRECIPITATION...ONGOING GREEN-UP AND FUEL STATUS. WFO PUEBLO WILL
CONTINUE TO MONITOR CLOSELY.

FINALLY ABOVE SEASONAL TEMPERATURES ARE ANTICIPATED THROUGH
SUNDAY...WITH MANY LOCATIONS ALONG AND EAST OF THE I-25 CORRIDOR
NEARING OR EXCEEDING THE 90F MARK BY SUNDAY AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 338 PM MDT SAT MAY 31 2014

...MOSTLY HOT AND DRY EARLY NEXT WEEK...THEN WETTER LATER IN THE WEEK...

STILL SHAPING UP TO BE A MOSTLY HOT AND DRY PERIOD FOR MOST AREAS
EARLY NEXT WEEK THROUGH ABOUT WEDNESDAY. IF FUELS DRY
OUT...WARM...DRY WINDS COULD CAUSE FIRE DANGER CONCERNS.
ALSO...THE DRY LINE COULD IMPACT THE FAR EASTERN PLAINS AT TIMES
WITH SEVERE WEATHER.

THEN...WEDNESDAY NIGHT...MOISTURE WILL TRANSITION BACK INTO THE
AREA FOR WETTER CONDITIONS THURSDAY THROUGH SATURDAY...ESPECIALLY
OVER THE EASTERN MOUNTAINS AND PLAINS. LOOKS LIKE A BROAD...BAGGY
UPPER TROUGH WILL SAG SOUTH ACROSS THE WESTERN AND CENTRAL US
DURING THIS PERIOD...ALLOWING A LARGE AREA OF SURFACE HIGH
PRESSURE TO SLIP SOUTH INTO THE CENTRAL US PLAINS. THIS...IN
TURN...WILL HAVE THE EFFECT OF PUMPING LOW LEVEL MOISTURE UPSLOPE
INTO THE REGION...PROVIDING THE NECESSARY INGREDIENTS FOR DAILY
SHOWERS AND THUNDERSTORMS DURING THE PERIOD. BEING WEST OF THE
FRONT RANGES OF THE ROCKIES...THE SOUTHWEST MOUNTAINS...SAN LUIS
VALLEY AND EVEN THE CENTRAL MOUNTAINS WILL TEND NOT TO FARE AS
WELL IN THIS PATTERN. STILL SOME INCREASE IN SHOWERS AND
STORMS...BUT GENERALLY OVER EASTERN PARTS OF THESE AREAS...AND
GENERALLY MUCH MORE ISOLATED. LW

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 338 PM MDT SAT MAY 31 2014

VFR CONDITIONS ARE EXPECTED OVER THE KALS...KCOS AND KPUB TAF SITES
THROUGH SUNDAY.

&&

.HYDROLOGY...
ISSUED AT 338 PM MDT SAT MAY 31 2014

WILL KEEP FLASH FLOOD WATCH IN PLACE FOR THE DEWEESE
RESERVOIR/GRAPE CREEK AREA THROUGH SUNDAY NIGHT.  UNSEASONABLY MILD
TO WARM TEMPERATURES MAY ACCELERATE SNOWMELT...LEADING TO THE
POTENTIAL FOR INCREASED INFLOW OVER THIS REGION.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR COZ077-078.

&&

SHORT TERM...77
LONG TERM...LW
AVIATION...77
HYDROLOGY...LW
Hazardous weather outlook, May 31, 10:05 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1105 AM MDT SAT MAY 31 2014

COZ058>089-093>099-011715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1105 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
INTO THIS AFTERNOON AND THEN SPREAD ACROSS LOWER ELEVATIONS LATER
TODAY. THE PRIMARY STORM THREATS WILL BE LIGHTNING AND WIND GUSTS
TO AROUND 50 MPH. ONE OR TWO STORMS NEAR THE KANSAS BORDER LATE
THIS AFTERNOON AND EARLY THIS EVENING MAY BECOME STRONG...
PRODUCING HAIL UP TO NICKEL SIZE...GUSTY WINDS TO 60 MPH AND BRIEF
HEAVY RAINFALL. THE BEST CHANCE FOR ONE OF THESE STRONGER STORMS
TO DEVELOP WILL BE ACROSS KIOWA AND PROWERS COUNTIES.
THUNDERSTORMS WILL END BY LATE EVENING ALL AREAS WITH SKIES
CLEARING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRYLINE WILL SET UP NEAR THE COLORADO AND KANSAS BORDER
SUNDAY AND MONDAY. THERE IS A SLIGHT CHANCE THAT A FEW STORMS
COULD DEVELOP ON THE COLORADO SIDE BOTH DAYS IN THE LATE AFTERNOON
AND EARLY EVENING. ANY STORMS THAT DEVELOP COULD BECOME RAPIDLY
SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS IN
ADDITION TO FREQUENT LIGHTING.

AFTER A PERIOD OF DRY WEATHER TUESDAY AND WEDNESDAY...MOISTURE
WILL RETURN TO SOUTHEAST COLORADO THURSDAY AND FRIDAY...BRINGING
THE POTENTIAL FOR SCATTERED STRONG TO POSSIBLY SEVERE STORMS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN
COLORADO PLAINS.

In the hours before

Special weather statement, May 31, 5:49 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
649 PM MDT SAT MAY 31 2014

COZ097>099-010115-
LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO-
LAS ANIMAS VICINITY/BENT COUNTY CO-
649 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES UNTIL 715 PM MDT...

AT 649 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF TWO BUTTES RESERVOIR...OR 19
MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 25 MPH.

HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWO BUTTES RESERVOIR.

LAT...LON 3747 10251 3754 10289 3764 10289 3773 10288
      3776 10250
TIME...MOT...LOC 0049Z 272DEG 22KT 3765 10279
Special weather statement, May 31, 6:05 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
705 PM MDT SAT MAY 31 2014

COZ095-096-010130-
WESTERN KIOWA COUNTY CO-EASTERN KIOWA COUNTY CO-
705 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 730 PM
MDT...

AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF EADS...OR 24 MILES SOUTH OF
KIT CARSON...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER RESERVOIR...NEEOSHE RESERVOIR AND NEEGRONDA RESERVOIR.

LAT...LON 3832 10300 3850 10299 3854 10266 3831 10270
TIME...MOT...LOC 0105Z 270DEG 11KT 3842 10291
Special weather statement, May 31, 6:30 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
730 PM MDT SAT MAY 31 2014

COZ095-096-010145-
WESTERN KIOWA COUNTY CO-EASTERN KIOWA COUNTY CO-
730 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 745 PM
MDT...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 9 MILES NORTH OF EADS TO
11 MILES SOUTHEAST OF HASWELL...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
EADS...SWEETWATER RESERVOIR AND NEEOSHE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3861 10267 3832 10270 3832 10304 3861 10292
TIME...MOT...LOC 0129Z 227DEG 20KT 3862 10284 3836 10299
Special weather statement, May 31, 6:56 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
756 PM MDT SAT MAY 31 2014

COZ089-010215-
CROWLEY COUNTY CO-
756 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CROWLEY COUNTY UNTIL 815
PM MDT...

AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF ORDWAY...OR 35 MILES NORTHWEST
OF LA JUNTA...MOVING EAST AT 25 MPH.

HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CROWLEY
COUNTY.

LAT...LON 3851 10354 3832 10353 3835 10394 3852 10392
      3852 10382
TIME...MOT...LOC 0155Z 274DEG 23KT 3844 10384

28
Special weather statement, May 31, 7:09 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
809 PM MDT SAT MAY 31 2014

COZ097-098-010230-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
809 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 830 PM MDT...

AT 809 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MCCLAVE...OR 11 MILES WEST OF LAMAR...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMAR AND MCCLAVE.

LAT...LON 3795 10290 3813 10293 3816 10261 3795 10259
TIME...MOT...LOC 0209Z 263DEG 17KT 3806 10282
Special weather statement, May 31, 7:35 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
835 PM MDT SAT MAY 31 2014

COZ097-098-010300-
LAMAR VICINITY/PROWERS COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
835 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND EAST
CENTRAL BENT COUNTIES UNTIL 900 PM MDT...

AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAMAR...MOVING EAST AT 20 MPH.

DIME SIZE HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AREAS SOUTH OF LAMAR.

LAT...LON 3790 10276 3809 10276 3805 10237 3786 10237
TIME...MOT...LOC 0234Z 270DEG 16KT 3800 10267

The radar

The Pueblo radar (KPUX), 42 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crowley

When
May 31, 7:36 PM MST to 7:41 PM MST
Where
Crowley County, 12.54 mi N of Sugar City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.410, -103.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510205.